Topological Methods in Nonlinear Analysis

Pointwise Comparison Principle for clamped Timoshenko beam

Grzegorz Bartuzel and Andrzej Fryszkowski

Full-text: Open access

Abstract

We present the properties of three Green functions for:

1. general complex "clamped beam" \begin{equation}\tag{${\textrm{BC}}$} \begin{split} D_{\alpha ,\beta }[y] &\equiv y'''' -(\alpha ^{2}+\beta ^{2}) y''+\alpha ^{2}\beta^{2}y=f, \\ y(0)& =y(1) =y'(0) =y'(1) =0. \end{split} \end{equation}

2. Timoshenko clamped beam $D_{\alpha ,\overline{\alpha }}[y] \equiv f$ with (BC).

3. Euler-Bernoulli clamped beam $D_{k(1+i) ,k(1-i)} [ y] \equiv f$ with (BC).

In case 1. we represent solution via a Green operator expressed in terms of Kourensky type system of fundamental solutions for homogeneous case. This condense form is, up-to our knowledge, new even for the Euler-Bernoulli clamped beam and it allows to recognize the set of $\alpha's$ for which the Pointwise Comparison Principle for the Timoshenko beam holds. The presented approach to positivity of the Green function is much straightforward then ones known in the literature for the case 3 (see [J. Schröder, Zusammenhängende mengen inverspositiver differentialoperatoren vierter ordnung, Math. Z. 96 (1967) 89-110]).

Article information

Source
Topol. Methods Nonlinear Anal., Volume 39, Number 2 (2012), 335-359.

Dates
First available in Project Euclid: 21 April 2016

Permanent link to this document
https://projecteuclid.org/euclid.tmna/1461243184

Mathematical Reviews number (MathSciNet)
MR2985884

Zentralblatt MATH identifier
1276.34020

Citation

Bartuzel, Grzegorz; Fryszkowski, Andrzej. Pointwise Comparison Principle for clamped Timoshenko beam. Topol. Methods Nonlinear Anal. 39 (2012), no. 2, 335--359. https://projecteuclid.org/euclid.tmna/1461243184


Export citation

References

  • S. Agmon, A. Douglis and L. Nirenberg, Estimates near the boundary for the solutions of elliptic partial differential equations satisfying general boundary conditions \romI, Comm. Pure Appl. Math, 12 (1959), 623–727 \ref\key 2
  • T. Boggio, Sulle funzioni di Green d'ordine $m$ , Rend. Circ. Math. Palermo, 20(1905), 97–135 \ref\key 3
  • H.-C. Grunau and G. Sweers, Positivity for equations involving polyharmonic operators with Dirichlet boundary conditions , Math. Ann., 307(1997), 589–626 \ref\key 4
  • W. Gunsenheimer, Nichtnegativität Greenscher Functionen für $u^{\prime \prime \prime \prime }+u=f$ Abhängingheit vom Zugrundliegenden Definitionsbereich $[ -L,L]$, Arbeitsbericht Universität Bayreuth (1994) \ref\key 5
  • P. Hartman, Corrigendum and Addendum: Principal Solutions of disconjugate $n$-th order linear differential equations , Amer. J. Math., 93(1971), 439–451 \ref\key 6
  • B. Kawohl and G. Sweers, On Anti-eigenvalues for elliptic systems and a question of McKenna and Walter , Indiana Univ. Math. J., 51 , 1023–1040 (2002) \ref\key 7
  • M. Kourensky, Zur Lösung der Differentialgleichung der Biegung des Balkens auf elastischer Unterlage , (in German, Tôhoku Math. J., 39(1934), 192–199) \ref\key 8
  • A.Yu. Levin, Non-oscillation of solutions of the equation $x^{(n) }+p_{1}(t) x^{(n-1) }+\ldots +p_{n}(t) x=0$ , Uspekhi Mat. Nauk, 24 (1969), 43–96 ;, Russian Math. Surveys, 24 (1969), 43–99. MR 40#7537 \ref\key 9
  • H.E. Rosinger and I.G. Ritchie, On Timoshenko's correction for shear in vibrating isotropic beams , J. Phys. D Appl. Phys., 10(1977), 1461–1466 \ref\key 10
  • J. Schröder, Invers-monotone operatoren , Arch. Rational Mech. Anal., 10(1962), 276–295, (German) \ref\key 11 ––––, Randwertaufgaben vierter ordnung mit positiver Greenscher funktion , Math. Z., 90 (1965), 429–440, (German) \ref\key 12 ––––, Zusammenhängende mengen inverspositiver differentialoperatoren vierter ordnung , Math. Z., 96 (1967), 89-110, (German) \ref\key 13 ––––, Proving inverse-positivity of linear operators by reduction , (English, Numer. Math., 15, 100–108 (1970)) \ref\key 14
  • G. Sweers, Positivity for strongly coupled elliptic system by Green function estimates , J. Geom. Anal., 4(1994), 121–142 \ref\key 15
  • M. Ulm, The interval of resolvent positivity for the biharmonic operator , Proc. Amer. Math. Soc., 127(1999), 481–489 \ref\key 16
  • W.T. Thomson, Theory of Vibration with Applications(1981) \ref\key 17
  • S.P. Timoshenko, On the correction factor for shear of the differential equation for transverse vibrations of bars of uniform cross-section , Philosophical Magazine (1921), 744 \ref\key 18 ––––, On the transverse vibrations of bars of uniform cross-section , Philosophical Magazine (1922), 125 \ref\key 19 ––––, Schwingungsprobleme der Technik, Verlag von Julius Springer (1932) \ref\key 20
  • W.F. Trench, Canonical forms and principal systems for general disconjugate equations , Trans. A,er. Math. Soc., 189(1974), 319–327